iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical GastroenterologybloatingAfter quitting alcohol, I face stomach bloating and discomfort. Why?

How to reduce stomach bloating and discomfort. Why?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ajeet Kumar

Medically reviewed by

Dr. Vinodhini J.

Published At August 9, 2020
Reviewed AtApril 18, 2024

Patient's Query

Hello doctor,

I am a female in my mid-forties. I am 32 days sober now. I drank about half a bottle of wine at night for the past year. Before that, I had a couple of drinks a night about two nights a week. I also had a very too much sugar and carbohydrates in my diet. I cut out almost all sugar and limited carbohydrates in the second week of sobriety. I noticed some bloating in week two of sobriety. About ten days ago, this got severe. I look like I am six months pregnant. I have also had symptoms of IBS and heartburn, but they are getting better daily. I have no blood in my stool, and my skin looks great. Bloating is the horrible thing that I am facing. I am drinking a large amount of water but urinating only a little. Is this my body resetting itself? I know alcohol is very damaging to the digestive system. I cannot tell if this bloating is due to gas or water? I am worried because I want it to get resolved as it is giving me anxiety. Please help.

Answered by Dr. Ajeet Kumar

Hello,

Welcome to icliniq.com.

I read your query and understand your concern.

Well, congratulations on being able to cut down your alcohol intake. That is wonderful to hear. But are you completely abstinent from it, or have you moderated the amount?

You are right; there is possibly a resetting within the body. However, the body does adapt things, particularly within the liver and gastrointestinal tract, after abstinence from alcohol and after setting withdrawal symptoms.

Alcohol mainly causes slowing down of the bowel and can cause various mineral and vitamin deficiencies, which could manifest even when alcohol is stopped. Therefore, I suggest some multivitamins that you must take for a month.

For bloating, I am sure, since you have been cutting carbohydrates and sugar in your diet, the part of gas production in the gut is secondary to the food we take in. Carbohydrate is one such food content that can ferment within the human gut and produce excessive gases.

There is a long list of foods with high FODMAPs (fermentable oligosaccharides, disaccharides, monosaccharides, and polyols) content. And they should be avoided as well.

I suggest you take

1. Tablet Metoclopramide 10 mg thrice daily half an hour before meals for a two-week duration.

2. Tablet Revital (Copper, Iodine, Ginseng, vitamin A, B1, B2, B3, B6, B12, C, D & E, Folic Acid, Calcium, Phosphorous, Zinc, Iron, Magnesium, Potassium, Manganese) once daily.

With the food precaution mentioned above and with this medication, you will have your problem solved.

Update me in two weeks. If symptoms persist, I may consider suggesting you some investigations and some add-on treatment.

Thank you.

Treatment plan

Low FODMAPs diet.

Regarding follow up

Follow up as specified.

Patient's Query

Thank you, doctor,

I am done with alcohol. I never had a problem in my life and was a very light social drinker. My father passed a year and a half ago, and my alcohol intake increased. And then, the pandemic unsettled me, and I started drinking wine every night. Before this, I drank Bourbon. I feel I probably have this gut issue because of the yeast in the wine. I grew tired of my behavior and feel strong enough now to deal with my grief and fear issues. I have a psychotherapist, and that has been very helpful. So far, I have had no problems with quitting except for this gut issue. No cravings and no interest. Happy to feel clearer now. I have secured a similar vitamin to Revital, and I am taking it. I am excited about the FODMAP diet and started following it yesterday. Metoclopramide is a prescription-only drug, so I am not sure how I will obtain that. Do you feel it is necessary to recover? Lastly, I know everybody is different, but can you estimate how long before I start feeling and seeing some relief from the bloating? It is just so uncomfortable and is majorly interfering with my sleep.

Answered by Dr. Ajeet Kumar

Hello,

Welcome back to icliniq.com.

I understand your concern.

Alcohol is a fermentation of the carbohydrates like fructose and sugar polyols such as sorbitol, etc. The part of this fermentation is carried out by yeast, but in purified form, no traces of active yeast are present. So it is unlikely to be the reason for your bloating. However, as I said in my previous response, the alcohol does cause slowing of the bowel and stomach. It can also alter the microbiota (the microorganism present in the human gut harmlessly). These microbiotas are the reason for the excessive production of gases. Slow bowel and extreme gas-producing bacteria are both autonomously perpetuated by one another. The long-term symptom control would be with alcohol abstinence which you have been successful in doing already.

The second thing to control for the long term is food precaution and some antibacterial medications like Rifaximin, followed by a course of probiotic medicines.

The Metoclopramide is basically to control your bloating for a short term, to span the time until the avoidance of FODMAPs starts working. So to answer your concern, if it is essential, the answer is no.

After two weeks, I asked you to follow up to assess your symptoms and whether FODMAP avoidance corrects the problem. If it does not, I would consider giving tablet Rifaximin 200 mg thrice daily for three weeks. However, I am afraid that it is also prescription medication.

I suggest you-

1. Start avoiding high FODMAPs diets.

2. You can take tablet Metoclopramide or Motilium (Domperidone) 40 mg one tablet thrice daily half an hour before meals, or tablet Ondansetron 8 mg thrice daily half an hour before meals can be used for two weeks only.

I hope that your symptoms should show some improvement by nearly 50 % in these two weeks. If nothing improves, I suggest you tablet Rifaximin 200 mg thrice daily for 21 days.

I hope this helps.

Thank you.

Patient's Query

Thank you for your kindness and vast knowledge.

I appreciate it all so much. I will check in within 14 days and let you know how things are improving.

Answered by Dr. Ajeet Kumar

Hello,

Welcome back to icliniq.com.

It is all my pleasure. Thanks for such kind remarks. I appreciate it too.

Sure we can discuss things after two weeks and take it from there.

Take care and have a great day.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ajeet Kumar
Dr. Ajeet Kumar

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

bloatinglow fodmap diet

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy